New Jersey, 2014

Hail in New Jersey, May 22, 2014

May 22, 2014 · NWS PHI · 8 events in 3 counties and zones

A strong cold front with shearing winds above the surface triggered supercell type thunderstorms that occurred across extreme southern New Jersey during the late afternoon of the 22nd. Hail as large as around golf ball size caused crop, siding and automobile damage with Cumberland County the hardest hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front with shearing winds above the surface triggered supercell type thunderstorms that occurred across extreme southern New Jersey during the late afternoon of the 22nd. Hail as large as around golf ball size caused crop, siding and automobile damage with Cumberland County the hardest hit. No serious injuries were reported. The large, damaging hail was the tipping point for the U.S. Department of Agriculture to designate six southern New Jersey counties as Secretarial Disaster areas. Cumberland, Gloucester and Salem Counties were the primary counties with Atlantic, Cape May and Camden Counties also eligible for assistance. Hail crop damage to one farm in Cumberland County alone was estimated at one million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 22, 3:17 PM EST, 28 minutes earlier.

Area forecast discussion, May 22, 3:17 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
417 PM EDT THU MAY 22 2014

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CROSS THE REGION OVERNIGHT. AN UPPER
AIR DISTURBANCE WILL MOVE THROUGH THE AREA FRIDAY. HIGH PRESSURE
WILL BUILD ACROSS THE AREA FOR THE HOLIDAY WEEKEND. A COLD FRONT
WILL AFFECT THE MIDDLE ATLANTIC REGION NEXT TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A 19Z SURFACE ANALYSIS SHOWED A WARM FRONT NEAR THE PA/NJ BORDER AND
EXTENDING SOUTH TO JUST EAST OF DELAWARE. MEANWHILE, A COLD FRONT
EXTENDED FROM NORTH-CENTRAL PA/NEW YORK BORDER BACK TOWARD
SOUTHWESTERN PENNSYLVANIA AND THE UPPER OHIO VALLEY. SCATTERED
SEVERE THUNDERSTORMS WERE DEVELOPING IN THE WARM SECTOR ACROSS
PORTIONS OF OUR EASTERN PA COUNTIES AND NEAR ADJACENT PARTS OF FAR
NORTHERN MARYLAND AND DELAWARE. RECENT LAPS DATA ACROSS THESE AREAS
SHOWED LIFTED INDEX VALUES IN THE -4 TO -6 RANGE, WITH CAPE VALUES
IN THE 1500 PLUS J/KG RANGE. THERE IS ALSO AMPLE BULK SHEAR NOTED IN
THESE AREAS, HELPING TO PROMOTE SUSTAINED UPDRAFTS. WHILE CAPE AND
LI VALUES ARE NOT QUITE AS IMPRESSIVE FARTHER EAST INTO PORTIONS OF
NJ, THERE IS ENOUGH INSTABILITY PRESENT FOR SOME SCATTERED STRONG TO
SEVERE STORMS INTO NEW JERSEY, ESPECIALLY CENTRAL TO SOUTHERN PARTS
OF THE STATE. A SEVERE THUNDERSTORM WATCH CONTINUES FOR OUR ENTIRE
FORECAST AREA INTO THIS EVENING.

CONVECTION SHOULD BEGIN TO WANE BETWEEN 00Z TO 02Z FROM WEST TO EAST
ACROSS THE CWA, WITH PERHAPS SOME LINGERING SHOWERS LASTING UP
THROUGH AROUND MIDNIGHT OR SO AS THE COLD FRONT GRADUALLY TRACKS
ACROSS THE REGION. ONCE THE FRONT PASSES THROUGH THE REGION, WINDS
WILL BECOME MORE NORTHWESTERLY DURING THE OVERNIGHT AS DRIER AIR
BEGINS TO FILTER IN ACROSS THE REGION. OVERNIGHT TEMPERATURES WERE
MAINLY A BLEND OF MET/MAV GUIDANCE, WITH LOWS MAINLY IN THE 50S
ACROSS THE FORECAST AREA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
GOING THROUGH THE DAYTIME FRIDAY, A MID-LEVEL SHORTWAVE/VORT MAX IS
FORECAST TO DROP SOUTHEAST ACROSS OUR REGION. WITH COLD AIR PRESENT
ALOFT AND SUFFICIENT SURFACE HEATING INTO THE AFTERNOON, MORE
ISOLATED TO SCATTERED SHWR/TSTM ACTIVITY IS ANTICIPATED. WE
GRADUALLY STEP-UP POPS INTO THE AFTERNOON TO EARLY EVENING HOURS,
WITH HIGHEST POPS ACROSS OUR NORTHERN ZONES. WE AGAIN TOOK A MET/MAV
GUIDANCE BLEND WITH A FEW LOCAL ADJUSTMENTS FOR MAXIMUM TEMPERATURES
AND EXPECT HIGHS TO RANGE FROM THE MID/UPPER 60S ACROSS OUR FAR
NORTHERN ZONES TO THE LOWER/MID 70S ELSEWHERE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THERE WILL BE A FEW LINGERING SHOWERS AND SCT THUNDERSTORMS ACROSS
THE AREA FRI EVENING WHICH WILL SLOWLY SUBSIDE OVERNIGHT AS THE
UPPER SYSTEM MOVES AWAY FROM THE AREA. THERE MAY BE SOME PATCHY
FOG THAT WILL DEVELOP ACROSS THE REGION. LOW TEMPERATURES FRI
NIGHT WILL BE MOSTLY IN THE 50S FOR OUR AREA.

THE HOLIDAY WEEKEND LOOK GOOD FOR THE MOST PART. SUN AND MON LOOK
DRY BUT SAT MAY FEATURE SOME SCT SHOWERS OR A TSTM DURING THE
AFTERNOON. WE HAVE HELD THE POPS TO THE CHC CATEGORY. TEMPERATURES
SAT WILL BE A BIT BELOW NORMAL WITH READINGS REACHING THE LOW/MID
70S. ON SUNDAY TEMPERATURES WILL CLIMB INTO THE MID/UPPER 70S
CLOSER TO NORMAL. READINGS WILL BE WARMER MON WITH LOW 80S IN
MANY AREAS.

A COLD FRONT WILL REACH THE AREA LATER TUESDAY AND INTO EARLY
TUESDAY NIGHT. WE HAVE LEFT THE SLGT CHC/CHC POPS FOR NOW. TEMPS
TUE/WED LOOK ABOVE NORMAL WITH HIGHS IN THE LOW/MID 80S IN MANY
AREAS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

LATE-DAY AND TONIGHT...MAINLY VFR CONDITIONS ARE EXPECTED. HOWEVER,
AN APPROACHING COLD FRONT WILL TRIGGER SOME SCATTERED SHWRS/TSTMS,
AND A TEMPO GROUP WITH MVFR CONDITIONS IS INCLUDED IN THE TAFS
REPRESENTING THE BEST TIMING OF ANY SCATTERED CONVECTION, MAINLY IN
THE 20Z/21Z TIME-FRAME TO ABOUT 01Z FROM WEST TO EAST ACROSS THE
AREA. ANY LINGERING SCATTERED SHWR ACTIVITY SHOULD DIMINISH SOON
THEREAFTER AS THE COLD FRONT TRACKS ACROSS THE REGION, PERHAPS
LINGERING A BIT LONGER FOR THE NORTHERN TERMINALS. WITH REGARDS TO
WINDS, LIGHT SOUTHERLY WINDS AT LATE-DAY WILL BECOME MORE
SOUTHWESTERLY INTO THIS EVENING AND THEN NORTHWESTERLY FOLLOWING THE
COLD FRONT PASSAGE, INCREASING TO AROUND 10 KNOTS. THE NORTHWEST
WINDS AND INCOMING DRIER AIR BEHIND THE FRONT SHOULD HELP TO
PRECLUDE PATCHY FOG FROM FORMING LATE IN ANY REMAINING RESIDUAL
LOW-LEVEL MOISTURE, AND THIS WAS NOT INCLUDED IN THE TAFS.

FRIDAY...MAINLY VFR CONDITIONS WITH NORTHWEST WINDS, GUSTING AT
TIMES INTO THE 15 TO 20 KNOT RANGE. ISOLATED SHWRS/TSTMS WITH MVFR
OR LOWER CONDITIONS ACCOMPANYING ANY ACTIVITY, ESPECIALLY IN THE
AFTN TO EVE.

OUTLOOK...
FRI NIGHT...SCT SHOWERS ENDING BUT PSBL MVFR IN FOG OVERNIGHT.
SAT..MOSTLY VFR. SCT SHOWERS/TSTMS WITH POORER CONDITIONS PSBL.
SAT NIGHT THRU TUE...VFR. SCT TSTMS LATE TUE.

&&

.MARINE...
TONIGHT...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CONDITIONS. WINDS MAY OCCASIONALLY GUST NEAR OR JUST ABOVE
20KT LATE TONIGHT INTO THE EARLY MORNING OF FRIDAY BEHIND A COLD
FRONT.

FRIDAY...SUB-SCA CONDITIONS ARE EXPECTED. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE, ESPECIALLY INTO THE
AFTERNOON TO EARLY EVENING. BRIEFLY HIGHER WINDS AND REDUCED
VISIBILITIES ARE POSSIBLE IN ANY SHWR/TSTORM ACTIVITY.

OUTLOOK...
SUB-SCA EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT WEEK. SCT
TSTMS SAT AND TUE MAY CREATE LOCALLY HIGHER WINDS AND SEAS.

&&

.EQUIPMENT...
TECHNICIANS CONTINUE TO WORK ON THE KDIX WSR-88D RADAR.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...KLINE
SHORT TERM...KLINE
LONG TERM...O'HARA
AVIATION...KLINE/O'HARA
MARINE...KLINE/O'HARA
EQUIPMENT...
Hazardous weather outlook, May 22, 1:21 PM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
221 PM EDT THU MAY 22 2014

NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-231830-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
221 PM EDT THU MAY 22 2014

...SEVERE THUNDERSTORM WATCH 172 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-231830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
221 PM EDT THU MAY 22 2014

...SEVERE THUNDERSTORM WATCH 174 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-231830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
221 PM EDT THU MAY 22 2014

...SEVERE THUNDERSTORM WATCH 174 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG AND VARIABLE WINDS WILL BE POSSIBLE NEAR STORMS THAT
DEVELOP THIS AFTERNOON THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 22, 1:29 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
229 PM EDT THU MAY 22 2014

PAZ054-055-062-221915-
CARBON PA-MONROE PA-NORTHAMPTON PA-
229 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CARBON...SOUTHWESTERN
MONROE AND WEST CENTRAL NORTHAMPTON COUNTIES...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS NEAR WHITE HAVEN...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR ALBRIGHTSVILLE...AND ALBRIGHTSVILLE AROUND
235 PM...CHRISTMANS...CHRISTMANS...MECKESVILLE...AND MECKESVILLE
AROUND 240 PM...PENN FOREST RESERVOIR...PENN FOREST RESERVOIR...JONAS
AND JONAS AROUND 245 PM.

LAT...LON 4077 7529 4069 7551 4074 7553 4072 7555
      4073 7559 4075 7560 4078 7560 4078 7564
      4100 7577 4102 7574 4105 7578 4108 7578
      4112 7569

FORECASTER: DRAG
Local storm report, May 22, 1:58 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
258 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             CHRISTMANS              40.97N  75.64W
05/22/2014  M1.00 INCH       CARBON             PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1400195

GAINES
Special weather statement, May 22, 2:21 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
321 PM EDT THU MAY 22 2014

NJZ007-PAZ062-221945-
NORTHAMPTON PA-WARREN NJ-
321 PM EDT THU MAY 22 2014

...A SHORT LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN
NORTHAMPTON AND SOUTHWESTERN WARREN COUNTIES...

AT 319 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BELFAST TO NAZARETH...MOVING SOUTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

BRIEF VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN
CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR TATAMY AROUND 330 PM...FORKS AROUND 335
PM...EASTON AROUND 340 PM AND ALPHA AROUND 345 PM.

LAT...LON 4084 7529 4064 7511 4063 7513 4063 7515
      4060 7517 4060 7519 4061 7520 4058 7526
      4057 7529 4077 7534

FORECASTER:  DRAG
Local storm report, May 22, 2:29 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
329 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             CHRISTMANS              40.97N  75.64W
05/22/2014  M1.00 INCH       CARBON             PA   TRAINED SPOTTER

0258 PM     HAIL             BELTZVILLE              40.84N  75.64W
05/22/2014  M0.75 INCH       CARBON             PA   TRAINED SPOTTER

            HAIL COVERED THE GROUND.

0310 PM     HAIL             READING                 40.33N  75.93W
05/22/2014  M0.75 INCH       BERKS              PA   TRAINED SPOTTER

0312 PM     HAIL             READING                 40.33N  75.93W
05/22/2014  M1.75 INCH       BERKS              PA   SOCIAL MEDIA

0314 PM     HAIL             EXETER TWP              40.31N  75.84W
05/22/2014  M1.00 INCH       BERKS              PA   TRAINED SPOTTER

0315 PM     HAIL             SAINT LAWRENCE          40.33N  75.86W
05/22/2014  M0.75 INCH       BERKS              PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1400195 PHI1400196 PHI1400197 PHI1400200 PHI1400199
PHI1400198

GAINES
Special weather statement, May 22, 2:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 PM EDT THU MAY 22 2014

NJZ009-PAZ061-062-105-222030-
HUNTERDON NJ-LEHIGH PA-NORTHAMPTON PA-UPPER BUCKS PA-
356 PM EDT THU MAY 22 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL LEHIGH...
NORTH CENTRAL BUCKS...SOUTH CENTRAL NORTHAMPTON AND WEST CENTRAL
HUNTERDON COUNTIES...

AT 353 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
FREEMANSBURG TO HELLERTOWN TO COOPERSBURG...MOVING SOUTHEAST AT 30
MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.   THESE STORMS ARE PART OF THE COMPLEX THAT HAVE WEAKENED
SINCE HITTING THE ALLENTOWN AIRPORT WITH 59 MPH WINDS AT 349 PM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR RIEGELSVILLE AROUND 405 PM...FERNDALE
AROUND 410 PM...MILFORD AROUND 415 PM...ERWINNA AROUND 420 PM AND
TINICUM AROUND 425 PM.

LAT...LON 4062 7519 4062 7520 4059 7519 4062 7516
      4056 7497 4040 7510 4040 7521 4056 7545
      4061 7543 4068 7536

FORECASTER: DRAG
Local storm report, May 22, 2:57 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             CHRISTMANS              40.97N  75.64W
05/22/2014  M1.00 INCH       CARBON             PA   TRAINED SPOTTER

0258 PM     HAIL             BELTZVILLE              40.84N  75.64W
05/22/2014  M0.75 INCH       CARBON             PA   TRAINED SPOTTER

            HAIL COVERED THE GROUND.

0310 PM     HAIL             READING                 40.33N  75.93W
05/22/2014  M0.75 INCH       BERKS              PA   TRAINED SPOTTER

0310 PM     HAIL             READING                 40.33N  75.93W
05/22/2014  M1.50 INCH       BERKS              PA   COCORAHS

0312 PM     HAIL             READING                 40.33N  75.93W
05/22/2014  M1.75 INCH       BERKS              PA   SOCIAL MEDIA

0314 PM     HAIL             EXETER TWP              40.31N  75.84W
05/22/2014  M1.00 INCH       BERKS              PA   TRAINED SPOTTER

0315 PM     HAIL             SAINT LAWRENCE          40.33N  75.86W
05/22/2014  M0.75 INCH       BERKS              PA   TRAINED SPOTTER

0345 PM     HAIL             ALLENTOWN               40.59N  75.48W
05/22/2014  M1.00 INCH       LEHIGH             PA   TRAINED SPOTTER

            AND WIND GUSTS EST. 50 MPH.

0349 PM     TSTM WND GST     ALLENTOWN AIRPORT       40.65N  75.44W
05/22/2014  M59 MPH          LEHIGH             PA   ASOS

&&

EVENT NUMBER PHI1400195 PHI1400196 PHI1400197 PHI1400203 PHI1400200
PHI1400199 PHI1400198 PHI1400201 PHI1400202

MWG/PO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Gloucester

When
May 22, 3:45 PM EST
Where
Gloucester County, 1.38 mi S of Swedesboro
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.730, -75.320

A severe thunderstorm dropped golf ball size hail in Woolwich Township.

Hail, Gloucester

When
May 22, 3:50 PM EST
Where
Gloucester County, 0.63 mi NNE of Mullica Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.738, -75.225

A thunderstorm dropped penny size hail in Mullica Hill.

Hail, Salem

When
May 22, 4:00 PM EST
Where
Salem County, 0.37 mi WNW of Woodstown
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.651, -75.327

A severe thunderstorm dropped quarter size hail in Woodstown.

Hail, Cumberland

When
May 22, 4:25 PM EST
Where
Cumberland County, Husted
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
39.520, -75.200

A severe thunderstorm dropped ping pong ball size hail in Upper Deerfield Township.

Hail, Cumberland

When
May 22, 4:26 PM EST
Where
Cumberland County, Woodruffs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -75.180

A severe thunderstorm also dropped golf ball size hail in the Woodruffs area of eastern Upper Deerfield Township.

Hail, Cumberland

When
May 22, 4:33 PM EST
Where
Cumberland County, Rosenhayn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.480, -75.130

A severe thunderstorm dropped quarter size hail that covered roadways in the Rosenhayn section of Deerfield Township.

Hail, Cumberland

When
May 22, 4:35 PM EST
Where
Cumberland County, 1.48 mi NNW of Carmel
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
39.450, -75.140

A severe thunderstorm dropped ping pong ball size hail in southern Deerfield Township.

Hail, Cumberland

When
May 22, 4:48 PM EST
Where
Cumberland County, Millville
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.400, -75.030

A severe thunderstorm dropped hail approximately the size of golf balls and damaged automobile windshields in Millville. The Millville Municipal Airport also recorded a wind gust of 55 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519256, 519258, 519259, 519260, 519261, 519262, 519263, 519264.